Paragraphs six through eight read: "But more recent studies, in which patients were more likely to be asked about specific sexual side effects and thus more likely to report them, suggest that the ballpark range of those affected by SSRIs is between 30 percent and 50 percent, said researchers including Dr. Richard Balon, a psychiatry professor at Wayne State University who studies the symptoms."
"That would translate into millions of affected sex lives among the estimated 1 in 8 American adults who have tried these antidepressants in the past decade or so. Some studies have found the range still higher."
Paragraph 16 reads: "But in a small number of patients, it appears, the symptoms continue after stopping the drugs. Based on recent case reports of persistent effects, an article earlier this year in the Journal of Sexual Medicine said patients should 'be told that in an unknown number of cases, the side effects may not resolve with cessation of the medication '."
Antidepressants may damage more sex livesBy Carey Goldberg
Globe Staff / December 15, 2008
Sexual "numbness." Lack of libido. Arousal that stalls.
Such sexual symptoms have long been known side effects of the popular Prozac class of antidepressants, but a growing body of research suggests that they are far more common than previously thought, perhaps affecting half or more of patients.
And a handful of recent medical and psychological journal articles document a small number of cases in which sexual problems remain even after a patient goes off the drugs.
"This is such an upsetting issue," said Aline Zoldbrod, a Lexington psychologist and sex therapist. "There are people for whom SSRIs are really life-saving, I think, but the idea that someone would have to choose between getting out of the darkness of depression and having a good sex life is horrible."
Current warnings on the labels of selective serotonin reuptake inhibitors, or SSRIs, cite early studies in which the prevalence of sexual side effects was lower: 4 percent for Prozac, for example, and ranging from 0 to 28 percent for Paxil.
But more recent studies, in which patients were more likely to be asked about specific sexual side effects and thus more likely to report them, suggest that the ballpark range of those affected by SSRIs is between 30 percent and 50 percent, said researchers including Dr. Richard Balon, a psychiatry professor at Wayne State University who studies the symptoms.
That would translate into millions of affected sex lives among the estimated 1 in 8 American adults who have tried these antidepressants in the past decade or so. Some studies have found the range still higher.
In fact, the dampening sexual effects can be so dramatic that in recent years, the antidepressants have become the leading treatment for premature ejaculation, a study last year found, though they are not approved for that use by the FDA.
"I tell patients there's a good chance they may have sexual problems" while on the antidepressants, "with the most frequent being delayed orgasm," Balon said.
Representatives of some of the companies that make SSRIs pointed out that sexual dysfunction is complex to measure. Patients may be reluctant to discuss it, and it is hard to distinguish issues caused by the drug from problems caused by the underlying mental illness, by diseases such as diabetes, or by other medications, they said. The Prozac label states that "There are no adequate and well-controlled studies examining sexual dysfunction" of patients on Prozac.
Balon and other researchers agree that the issue is complex and the science imperfect: Mental illness can often impair sexuality, and the studies on SSRI-related sexual dysfunction have been small. "The [pharmaceutical] industry, understandably, has no interest in funding this," Balon noted.
But methods for detecting sexual side effects have improved. Researchers have found that asking patients about the sexual effects directly - As in asking, "Have you been having trouble reaching orgasm?" - instead of waiting for spontaneous complaints yields a major increase in reports. And a wide variety of studies point toward higher prevalence, they say - including some involving people free of underlying illness that could explain the symptoms.
For example, Dr. Cigdem Tanrikut a Massachusetts General Hospital urologist, reported last month at the annual meeting of the American Society for Reproductive Medicine that when 35 normal, healthy men were put on Paxil for five weeks, up to 35 percent of them reported new problems with erections and up to 47 percent reported difficulty ejaculating while on the medication.
How exactly the SSRIs impinge on sexuality is unclear, though some theorize that increasing the supply of serotonin in the brain may reduce the supply of dopamine, a brain messenger of pleasure.
Sometimes the side effects go away by themselves, psychiatrists say. They can be treated with a variety of strategies that include: lowering the dose of antidepressant; taking a brief break from the drug; switching medications; adding Wellbutrin, which tends to lessen the sexual side effects; using certain herbs; or adding Viagra-type drugs.
But in a small number of patients, it appears, the symptoms continue after stopping the drugs. Based on recent case reports of persistent effects, an article earlier this year in the Journal of Sexual Medicine said patients should "be told that in an unknown number of cases, the side effects may not resolve with cessation of the medication."
Such cases are called PSSD, for post-SSRI sexual dysfunction, and if borne out, those effects threaten to make the clinical dilemma around SSRIs sharper.
In the past two or three years, scattered published case reports from around the country have described patients whose sexual symptoms failed to resolve after going off antidepressants.
Dr. Robert P. Kauffman, chair of obstetrics and gynecology at Texas Tech University, has published accounts of three cases in his practice. "It's probably a small number of men and women," he said, "but I really think it deserves investigation."
Psychologist Audrey Bahrick at the University of Iowa said she became concerned when she observed that several clients whom she followed went off SSRIs and "very, very credibly to me, they did not recover" sexually.
Among their symptoms, she said, were "telltale signs" of SSRI-caused dysfunction, unrelated to the known effects of mental illness. They had "pleasureless orgasms," and "genital anesthesia," in which sex feels no more intense than a handshake. She became particularly concerned about adolescents put on antidepressants, whose sexuality might never have a chance to develop normally.
Bahrick began to explore. She found that post-SSRI sexual effects had never been systematically studied, but she came across a Yahoo group called SSRIsex, a support group for people with "persistent SSRI sexual side effects" that now has more than 1,800 members.
Among them was Kevin Bennett, a 30-year-old whose sexual function was normal until he was prescribed Prozac at age 18, and who has been impotent ever since, he says; his doctors can find no alternative explanation.
Both Bahrick and Bennett spoke about SSRI effects at a panel of the American Psychological Association last year.
Still, skepticism among psychiatrists remains. Balon said he has seen no such cases in his practice, though he does not rule out the possibility that the syndrome is rare but real. GlaxoSmithKline, which makes Paxil, "has not identified sexual dysfunction post-treatment as a safety signal," spokeswoman Sarah Alspach said in an e-mail.
© Copyright 2008 Globe Newspaper Company.